Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   chemicalsketamine
Follow @Erowid on Twitter!
Ketamine and Health
by Erowid
Ketamine blocks nerve paths without significantly depressing respiratory and circulatory functions, and therefore acts as a safe and reliable anaesthetic. An overdose of ketamine will knock a person out, as if in an operating room (that's what it's used for after all). This is also likely to cause nausea.

Contraindications and Combinations
Ketamine should not be used in combination with respiratory depressants, primarily alcohol, barbiturates, or Valium. Ketamine has been used without negative interaction effects with cannabis, LSD, nitrous oxide, dextromethorphan, and MDMA, although combinations are not recommended and are generally unnecessary given the strength of the ketamine experience. It does not have a build-on effect with hallucinogens and will generally overpower other drugs. Some people use nitrous oxide during ketamine's onset and comedown periods.

Effects
Unpracticed trippers may be somewhat overwhelmed by the effects of stronger doses, although in general fear that may come up is likely to be only episodic (unlike LSD trip and other drug paranoias). Food should not be consumed within an hour and a half before the trip, and should be avoided for longer periods of time if possible. Nausea is likely and more pronounced when users try to get up and move around within the first 90 minutes after injection. A peculiar sort of loneliness can occur, so many people prefer to be with people they are close to. It is best to have a sober monitor or experienced user at hand.

Habituation & Addiction
Some people with a steady supply or a large quantity of ketamine encounter problems with habituation. One ketamine user recommends that people set a limit on use *before* ever trying it so they can have a benchmark against which to judge usage levels. Write down the limits. What do you think a reasonable maximum usage would be: once per month? once per week? twice per day? Check in regularly with pre-K usage limits and (if possible) have someone who can be confided in about use and who can act as an external sanity check. While not common, it is not unusual for people to fall into patterns of use much higher than they expected. John Lilly is a classic example of a person who ended up using A LOT of ketamine, but there are many others. Using once per day or more may also cause long-term problems. We have received at least one report of a person who used ketamine once to twice per day for six months, and a year and a half later felt that he had done permanent damage to himself, experiencing persistent flashes and streaks in his vision.

Mostly the dangers are more subtle - a type of psychic dependence on ketamine, paranoia, and egocentricism. Many people who use ketamine heavily experience a new perspective on the world which seems to be quite egocentric and conspiratorial. Ketamine can increase one's sense of connection between events, synchronicities, etc. This, when interpreted in certain common ways, can lead people to believe that external events revolve around themselves ("if that happened that way, and this happened this way, both of these things must be about me"), and then, further, that people and events are working in some heretofore unseen concert, which may be either sinister or just novel. Pay special attention to these kinds of thought patterns and ask the question: "what is most likely true" instead of "what may be true."

Ketamine and Alcohol
Erowid has received consistent reports that being drunk and then taking even small amounts of ketamine results in nausea, vertigo, and "the spins" with vomiting and dysphoria being quite common. Having an active alcohol buzz is considered a strong contra-indication with ketamine.

Ketamine and Bladder Health
In some cases, chronic ketamine use has been associated with urinary tract symptoms that can include increased frequency of urination, urinary incontinence, pain during urination, passing blood in the urine, and reduced bladder size. In several reported severe cases, surgical intervention to remove the bladder was deemed necessary by clinicians. The wide dose-response range leading to documented cases suggests that individual responses to ketamine may be idiosyncratic and unpredictable, making it unclear what level and frequency of use may lead to urinary problems. Nevertheless, frequent ketamine users may want to cut back on their use, and all ketamine users might want to moderately increase their intake of water and pay attention to even minor urinary symptoms.1

Ketamine and Breathing #
Although part of ketamine's utility as an anaesthetic is that it does not suppress breathing as strongly as most other anaesthetic agents, it can cause some changes in breathing, including deeper, slower breathing and brief lapses in breathing rhythm. Primary breathing-related dangers with ketamine use are an unattended user inhaling ('aspirating') vomit or suffocating because they are so sedated and pain responses are suppressed.

According to a case report by Breitmeier et al., "Ketamine induces characteristic changes in breathing patterns, causing both phases of deep, less frequent breaths with brief apnoeic episodes as well as phases of sighing inspirations with high tidal volumes and an end-inspiratory plateau. The apnoeic episodes are most likely a result of hyperventilation [37]. Ketamine is also associated with increased salivary and bronchial secretion, coughing and laryngospasms combined with raised laryngopharyngeal reflex and there can be a danger of aspiration in patients who do not have an empty stomach. Its effect of increasing intracranial pressure makes ketamine less suitable for use in patients with neurosurgical intervention."4

Ketamine-related Fatalities
While fatalities with ketamine as the sole cause are rare, they are not unheard of.2,3,4 More commonly, however, other substances are involved in addition to ketamine. Depressants such as benzodiazepines, barbiturates, GHB or alcohol can amplify ketamine's suppressant effects on breathing and heart rate, possibly causing cardiovascular and respiratory functions to slow dangerously or discontinue altogether. In one fatality case, where the death was attributed to ketamine in combination with another dissociative anaesthetic and tranquiliser known as Tylazol, the autopsy revealed cardiomegaly (enlargement of the heart) and hepatosplenomegaly (enlargement of the liver and spleen).5 In another case, asthma was listed as a joint cause of death along with ketamine,3 again most likely due to the respiratory suppressant effect of the substance.

Anaesthesia-levels of ketamine in an unsecured setting could lead to a fatal accident, such as bathtub drowning6, 7 or suffocation. Ketamine users who are very unconscious and begin to choke or have problems breathing should be put in the Recovery Position (rolled on their side with upper arm and leg folded over, mouth so it can drain, but neck extended to facilitate breathing).

See Ketamine-Related Fatalities / Deaths for a more in depth discussion of documented ketamine-related fatalities.

REFERENCES #
  1. Hanna J. "Ketamine and Lower Urinary Tract Symptoms". Erowid Extracts. Nov 2010;(19):12-4. Online edition: Erowid.org/chemicals/ketamine/ketamine_article2.shtml
  2. Jones R, Kilbane FM, Kunsman GW, Levine B, Moore KA, Smith M. "Tissue distribution of ketamine in a mixed drug fatality". Journal of Forensic Science. 1997;42(6):1183-1185.
  3. Lalonde BR, Wallage HR. "Case Report: Postmortem blood ketamine distribution in two fatalities". Journal of Analytical Toxicology. 2004;28(1):71-74.
  4. Breitmeier D, Passie T, Mansouri F, Albrecht K, Kleemann WJ. "Autoerotic accident associated with self-applied ketamine". International Journal of Legal Medicine. 2002;116(2):113-116.
  5. Camporese T, Cording CJ, DeLuca R, Spratt E. "A fatality related to the veterinary anesthetic telazol". Journal of Analytical Toxicology. 1999;23(6):552-5.
  6. Kent J. "In Memory of D.M. Turner". The Resonance Project. 1999;1.
  7. O'Kelly L "Every parent's worst nightmare: how ketamine killed our daughter". TheGuardian.co.uk. Apr 16 2011